Texas, 2023

Heat in Texas, September 8, 2023

September 8, 2023 · NWS SHV · 6 events in 6 counties and zones

An upper-level ridge of high pressure expanded across the Southern Plains and extended eastward along the Gulf coast through the first week of September. Meanwhile, a weak surface front shifted southward into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper-level ridge of high pressure expanded across the Southern Plains and extended eastward along the Gulf coast through the first week of September. Meanwhile, a weak surface front shifted southward into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region. Strong subsidence observed beneath the upper ridge resulted in compressional warming, with temperatures climbing into the upper 90s to well into the lower triple digits across parts of East Texas. In addition, southerly low-level flow pushed dew points into the lower to middle 70s. Therefore, max heat indices ranged from 105 to 109 degrees on September 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 8, 5:17 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 8, 5:17 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
617 AM CDT Fri Sep 8 2023

...New AVIATION...

.SHORT TERM...
(Friday through Saturday)
Issued at 242 AM CDT Fri Sep 8 2023

Things are quiet across the region early this morning, however,
that is going to change as we move through the day. Here is the
situation...A large upper-level ridge remains in place across the
Desert Southwest, expanding into central Texas. This will keep our
area in northwest flow aloft, which is favorable to some shower
and thunderstorm activity. Meanwhile, a surface cool front is
located from central Louisiana into deep east Texas and then into
north central Texas this morning. This frontal boundary may drift
a little back to the northeast through the day today but overall
will play a major role in afternoon temperatures.

We are currently watching a complex of thunderstorms moving
through southeast Kansas, northeast Oklahoma, and far northwest
Arkansas. Models indicate that this complex should continue to
flow to the southeast and through much of our area later this
morning. This will be the first of two rounds of possible
thunderstorms today. The second will come later this afternoon and
into the evening hours. We should see some diurnal convection
develop across portions of the area as we reach our peak heating
for the day. Another cluster of storms could develop across the
Red River Valley that could track through the region as well. The
main threat for these storms will be strong gusty winds but there
could also be some hail develop for portions of the area. Always
best to prepare for all modes of severe weather.

Temperatures...We should see a wide range of temperatures across
the area, generally ranging from the lower 80s across portions of
southwest Arkansas to the mid 100s across deep east Texas. The
cooler temperatures will be limited from cloud cover and rainfall
this morning. Areas of southeast Texas that will see more peak
heating this afternoon will see temperatures soar into the 100s
once again. In addition, heat index values will reach dangerous
levels, so a Heat Advisory remains in place for portions of east
Texas. Cooler temperatures take over the entire region for
Saturday, with highs ranging from the mid 80s to mid 90s and no
sign of any heat related headlines. Even cooler weather ahead in
the long-term (see below). /33/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 242 AM CDT Fri Sep 8 2023

By late in the weekend, our region will be between a closed area of
low pressure aloft across the Middle Tennessee Valley and a vast
upper ridge centered from W TX into NM. Upper flow between these two
features will continue to be from the northwest which is a favorable
flow for precipitation chances assuming we have disturbances in this
flow moving towards our region. We catch a break from the rainfall
late Saturday Night into Sunday but we transition back into a wet
pattern once again Monday across our northwest third and more
areawide Monday Night but especially Tuesday thru Wednesday. In the
Monday-Wednesday timeframe, the upper ridge to our west is all but
gone and while the closed low to our east will have opened up and
filled, lifting out towards the Appalachians, upper forcing will
continue to advance eastward or east of the Upper and Middle Red
River Valley in advance of a longwave trough quickly moving across
the Great Plains Tue into Wed. The above feature should push another
reinforcing shot of cooler air into our region in the form of a cold
front sometime late Wed into Thu which should bring the
precipitation to an end by the end of next week.

To go along with the beneficial rain chances in the early to middle
part of next week which is so needed across our drought stricken
area, another pleasant element to next week's weather will be the
much cooler temperatures. Monday will likely be the warmest day of
the week, just ahead of the increased rain chances with widespread
high temperatures in the 80s across our northern half on Tue and
areawide Wed and Thu. Would not be surprised to see overnight low
temperatures behind the late week cold front next week fall into the
upper 50s across at least our northern half, a little taste of fall
in mid September.

13

&&

.AVIATION...
(12Z TAFS)
Issued at 606 AM CDT Fri Sep 8 2023

For the 08/12z TAF update...Watching a cluster of thunderstorms
moving through west and southwest Arkansas this morning. Given the
current trends, I am not super confident of any direct impact on
any terminals at this time. For this reason, I will leave mention
of VCTS in for all terminals through the day today and handle any
direct impact with amendments. I am sure that a terminal or two
will get impacted, just unsure at this time which one. Should any
thunderstorm impact a terminal, look for gusty winds and brief
reduction in visibility. Otherwise, VFR conditions should prevail
through this period aside from any lower flight categories from
thunderstorms. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  96  73  92  68 /  40  40  40  10
MLU  92  67  92  64 /  30  30  20   0
DEQ  90  67  91  62 /  50  30  10   0
TXK  91  69  89  63 /  60  40  20   0
ELD  86  65  86  61 /  50  30  10   0
TYR 105  75  95  71 /  30  40  40  10
GGG  99  73  92  68 /  30  50  40  10
LFK 105  73  95  69 /  50  40  60  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ124-125-136-137-
     149-150-152-153-165>167.

&&

SHORT TERM...33
LONG TERM....13
AVIATION...33
Hazardous weather outlook, Sep 8, 2:23 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 AM CDT Fri Sep 8 2023

ARZ051-060-061-072-073-091200-
Howard-Hempstead-Nevada-Columbia-Union-
323 AM CDT Fri Sep 8 2023

This Hazardous Weather Outlook is for south central Arkansas and
southwest Arkansas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region this morning and could continue through the afternoon and
evening hours. Some of these storms could be strong to severe, with
large hail and damaging thunderstorm wind gusts the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances end across the region early Saturday but return
to portions of the region Monday before becoming more scattered to
numerous Tuesday through Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into this evening.

ARZ050-059-070-071-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-
108>112-126-138-151-091200-
Sevier-Little River-Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-
Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Marion-Harrison-Panola-
323 AM CDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma and
northeast Texas.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region today, continuing through the afternoon, evening and
overnight hours tonight. Some of these storms could be strong to
severe, with large hail and damaging thunderstorm wind gusts the main
threats. In addition to the severe storm threat, there continues to
be an elevated fire danger threat due to lower afternoon humidity,
strong wind gusts in and around storms and very dry fuels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances should end across most of the region from north
to south during the day Saturday. Thunderstorm chances return to the
western portion of the region late on Monday, with storms becoming
more scattered to numerous across the entire region Tuesday into
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

TXZ124-125-136-137-149-150-152-153-165>167-091200-
Wood-Upshur-Smith-Gregg-Cherokee-Rusk-Nacogdoches-Shelby-Angelina-
San Augustine-Sabine-
323 AM CDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will begin impacting
the region later today, continuing through the evening and overnight
hours tonight. Some of these storms could be strong to severe, with
large hail and damaging thunderstorm wind gusts the main threats. In
addition to the severe storm threat, there continues to be an
elevated fire danger threat due to lower afternoon humidity, strong
wind gusts in and around storms and very dry fuels. It will be
another hot day across the region with afternoon heat indices
climbing to near 108 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances should end across most of the region from north
to south during the day Saturday. Thunderstorm chances return to the
western portion of the region late on Monday, with storms becoming
more scattered to numerous across the entire region Tuesday into
Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

13

In the hours before

Special weather statement, Sep 8, 8:23 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
923 AM CDT Fri Sep 8 2023

ARZ071-LAZ001>003-081500-
Lafayette AR-Bossier LA-Caddo LA-Webster LA-
923 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAFAYETTE COUNTY...
NORTHWESTERN WEBSTER...NORTH CENTRAL CADDO AND NORTHWESTERN BOSSIER
PARISHES THROUGH 1000 AM CDT...

At 923 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bradley, or 14 miles west of Springhill, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springhill, Cullen, Plain Dealing, Bradley, Gin City, and Bolinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3277 9374 3298 9389 3302 9385 3302 9381
      3303 9381 3304 9382 3304 9383 3316 9372
      3299 9343
TIME...MOT...LOC 1423Z 324DEG 24KT 3301 9371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Sep 8, 8:29 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
929 AM CDT Fri Sep 8 2023

ARZ073-LAZ005-006-081515-
Union AR-Lincoln LA-Union LA-
929 AM CDT Fri Sep 8 2023

...STRONG THUNDERSTORMS WILL IMPACT UNION COUNTY...UNION AND
NORTHEASTERN LINCOLN PARISHES THROUGH 1015 AM CDT...

At 929 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cooley, or 8 miles southeast of Junction City,
moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
El Dorado, Smackover, Norphlet, Huttig, Junction City, Farmerville,
Bernice, Strong, Calion, Urbana, Lawson, Cooley, Lapile, Dubach,
Marion, Felsenthal, Spearsville, Lillie, D Arbonne, and New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 9209 3266 9214 3267 9272 3337 9273
      3336 9254 3332 9252 3332 9246 3329 9247
      3327 9244 3330 9235 3329 9236 3325 9223
      3321 9223 3316 9217 3316 9211 3309 9213
      3301 9207 3287 9208 3285 9206 3274 9205
TIME...MOT...LOC 1429Z 327DEG 38KT 3296 9259

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Sep 8, 8:30 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
930 AM CDT Fri Sep 8 2023

ARZ072-073-LAZ004-005-081515-
Union AR-Columbia AR-Lincoln LA-Claiborne LA-
930 AM CDT Fri Sep 8 2023

...STRONG THUNDERSTORMS WILL IMPACT WESTERN UNION AND EASTERN
COLUMBIA COUNTIES...CLAIBORNE AND NORTHWESTERN LINCOLN PARISHES
THROUGH 1015 AM CDT...

At 930 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Village, or 13 miles southeast of Magnolia, moving
southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Magnolia, Homer, Smackover, Junction City, McNeil, Haynesville,
Emerson, Mount Holly, Atlanta, Wesson, Village, Lisbon, Calhoun,
Newell, Laughlin, Spotville, Medlock, Lake Clairborne, Corinth, and
Hew Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 9319 3271 9319 3272 9323 3338 9324
      3337 9273 3286 9272 3282 9273 3281 9274
      3280 9273 3267 9272
TIME...MOT...LOC 1430Z 327DEG 37KT 3318 9303

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

19
Special weather statement, Sep 8, 8:47 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
947 AM CDT Fri Sep 8 2023

LAZ002>004-081515-
Bossier LA-Claiborne LA-Webster LA-
947 AM CDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEBSTER...WEST
CENTRAL CLAIBORNE AND NORTHERN BOSSIER PARISHES THROUGH 1015 AM
CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sarepta, or 12 miles southwest of Springhill, moving southeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springhill, Haughton, Cullen, Plain Dealing, Cotton Valley, Sarepta,
Shongaloo, Eastwood, Evergreen, Alden Bridge, Rocky Mount, Leton,
Princeton, Fillmore, Linton, Bellevue, Bolinger, Ivan, Couchwood, and
Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3250 9350 3282 9379 3286 9378 3285 9380
      3285 9381 3286 9381 3287 9380 3287 9381
      3302 9355 3302 9341 3287 9315
TIME...MOT...LOC 1447Z 322DEG 32KT 3284 9355

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

53
Local storm report, Sep 8, 8:53 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
953 AM CDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     Tstm Wnd Dmg     Prescott                33.80N 93.39W
09/08/2023                   Nevada             AR   Law Enforcement

            Tree downed on Highway 371 in Prescott.

&&

19
Local storm report, Sep 8, 8:57 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
957 AM CDT Fri Sep 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Tstm Wnd Dmg     4 WNW Bodcaw            33.57N 93.48W
09/08/2023                   Nevada             AR   Law Enforcement

            Tree downed on Highway 32 near the Hempstead
            County line.

&&

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Angelina

When
September 8, 9:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Cherokee

When
September 8, 9:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
September 8, 9:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Rusk

When
September 8, 9:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Smith

When
September 8, 9:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Wood

When
September 8, 9:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
AWOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141559, 1141560, 1141561, 1141562, 1141563, 1141564.